Hail, Ellis
- When
- July 9, 10:40 PM CST to 11:25 PM CST
- Where
- Ellis County, 5.56 mi WSW of Antonino
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.760, -99.480
It hailed off and on for about 40 minutes.
Severe thunderstorms and heavy rain moved across Rush and Ellis counties during the late evening and early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Severe thunderstorms and heavy rain moved across Rush and Ellis counties during the late evening and early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 9, 5:14 PM CST, 5 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 614 PM CDT Wed Jul 9 2014 ...Updated aviation section... .SHORT TERM...(This evening through Thursday) ISSUED AT 205 PM CDT WED JUL 9 2014 The main challenge in the forecast tonight and Thursday is precipitation chances, extent, and thunderstorm severity. Surface-based thunderstorms are expected to develop across northeast Colorado in vicinity of, or just downstream of Cheyenne Ridge. The former runs (00Z) of the WRF-ARW and WRF-NMMB cores suggested a small MCS would develop and roll southeast toward far west-central Kansas. The latest 12Z runs of both the models, however, are less aggressive with this idea. That being said, the HRRR (using WRF-ARW core) late morning runs insist on northeast Colorado activity evolving southeast through the evening across northeastern Kansas and eventually into our far northwestern zones (Syracuse to Scott City). We will maintain some Chance POPs in the far west-central Kansas counties north of Hwy 50 and generally west of Hwy 283 through the evening. Another MCS will either roll south-southeast out of Nebraska and interact with the western MCS or remain a separate entity all together and redevelop around 04-06Z across north central/central Kansas along a strengthening zone of warm frontogenesis in the 850-750mb layer. We will have some 40 POPs from Hays to Pratt in the 05-12Z time frame, but these may need to be raised early this evening if short term trends favor a more western scenario for potential MCS. The overall severe weather threat looks fairly minimal, despite a SLGT risk being issued by SPC. Any large hail threat would be confined to areas of far west-central Kansas (but more likely across northeastern Colorado and northwestern Kansas) with strong straight-line winds to 65 mph the most likely threat with any bowing segments during the mid to late evening hours. After that, a very heavy rain threat will develop during the overnight hours across central Kansas. It remains to be seen, though, how far west the core of the nocturnal MCS will be. It seems most likely this will stay across portions of central and south central Kansas just east of our forecast area (east of a Hays to Pratt line). Going in to the day Thursday, a warmer day is forecast with warmer overall temperatures in the lower troposphere (to +29C at 850mb as far east as the Hwy 283 corridor). This should allow surface temperatures late afternoon reaching close to, if not 100F (especially along/west of Hwy 83 where evapotransporation will be less). A fairly strong gradient will yield a windier day with south-southwest winds 20 to 23 knots sustained in the afternoon. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 246 PM CDT WED JUL 9 2014 Thursday night/Friday: Minimums overnight Thursday will be quite mild - 70s - as southerly winds continue through the overnight in association with continued surface lee troughing. Friday will be a hot day with max values at 97-100F. There will be a slight chance for tstms from Hugoton to Hays and points west, but convection may remain out of the area and limited to eastern Colorado and into southwest Nebraska. Another mild night with widespread 70s for lows is expected heading into Saturday morning. Saturday and beyond: A slightly better chance of coverage of storms is expected Saturday as a frontal boundary sinks farther to the south across Kansas. Ahead of the front, temperatures will be quite hot with values around 100F. A weak cool down is expected Sunday as the front heads south and slightly cooler 850-hPa temperatures advect across the region. Will have to watch out for convection across the western zones in this upslope flow pattern. The EC indicates another shot for an MCS Monday, as northwesterly flow aloft and low-level upslope flow continues across the High Plains. The best chance for precip area-wide is expected Tuesday as a rather cold air mass (for July standards) moves across the Plains. The EC has been very consistent with this cool down and associated precipitation. 850-hPa temperatures by the middle portion of next decrease as low as 8-10C! Very pleasant and highly abnormal Summer weather in regards to temperatures is possible in about a week from now with highs in the 70/80s and lows possibly in the 50s! The front could slow down, so exact timing is in question. Stuck with the allblend temperature solution for now. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) ISSUED AT 612 PM CDT WED JUL 9 2014 VFR conditions will prevail overnight with mostly clear skies. Winds will generally be from the south around 15 knots. There is a slight chance for thunderstorms across the HYS terminal around midnight but have left it out of the TAFs at this time. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 97 72 98 / 10 10 0 10 GCK 66 98 71 99 / 20 10 0 20 EHA 68 98 71 97 / 20 0 0 20 LBL 68 99 71 99 / 10 0 0 10 HYS 66 95 72 99 / 40 10 10 20 P28 68 96 72 98 / 20 30 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Sugden AVIATION...Hovorka_42
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1009 AM CDT WED JUL 9 2014 KSZ030-031-043>046-061>066-074>081-084>090-101100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1009 AM CDT WED JUL 9 2014 /909 AM MDT WED JUL 9 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A SMALL COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST OUT OF NORTHEASTERN COLORADO LATE THIS AFTERNOON. STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR WEST-CENTRAL KANSAS DURING THE EARLY TO MID EVENING HOURS, WITH THE GREATEST SEVERE WEATHER THREATS BEING THUNDERSTORM WIND GUSTS TO 60 MPH AND HAIL UP TO THE SIZE OF HALF DOLLARS. THIS THREAT WILL MAINLY EXIST NORTH AND WEST OF A SYRACUSE TO DIGHTON LINE. DURING THE OVERNIGHT HOURS, AFTER MIDNIGHT MAINLY, ADDITIONAL THUNDERSTORMS WILL IMPACT CENTRAL KANSAS, WHICH COULD AFFECT THE HAYS TO STAFFORD CORRIDOR, HOWEVER SEVERE WEATHER THREATS APPEAR MINIMAL AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED FROM SYRACUSE TO DIGHTON AND POINTS NORTH AND WEST DURING THE EARLY TO MID EVENING HOURS TODAY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1131 PM CDT WED JUL 9 2014
KSZ031-046-065-066-100515-
ELLIS-PAWNEE-RUSH-STAFFORD-
1131 PM CDT WED JUL 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR PAWNEE...RUSH...SOUTHERN ELLIS
AND STAFFORD COUNTIES...
AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHAFFER...MOVING SOUTHEAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3788 9847 3816 9954 3887 9959 3882 9903
3827 9902 3827 9847 3789 9847
TIME...MOT...LOC 0431Z 325DEG 18KT 3839 9910
18The Dodge City radar (KDDC), 119 km away, was scanning. The volume nearest the first event began at 04:40 UTC.
4 hail, 2 flood. Local standard time, as filed.
It hailed off and on for about 40 minutes.
Heavy rainfall of over 3 inches fell in a little more than an hour causing flooded streams. One farm pond was over topped by flood waters.
Water was over the road with some debris reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538433, 538430, 538431, 538432, 538435, 538434.